WHAT IS AN OVERDOSE?
If someone takes too much opiates (like heroin) their brain practically grinds to a halt. This can block their breathing. The main danger of an OD is suffocation. Fluid gets into the patients lungs, too and this makes it even more difficult for him to get enough oxygen. The OD patient is not aware of any breathing difficulties because he is unconscious by then. And that is where the real danger lies: the affected person is helpless. Someone else has to keep him awake at all costs until he starts breathing properly again. No holds are barred - try anything because a few minutes can make all the difference between life and death. Just leaving someone to get over it is the worst thing you can do.
KEEP HIM AWAKE
Someone with an OD looks limp and pale. The sufferer breathes only slowly or stops altogether. Sometimes you can see foam on his lips. Sometimes, too, the person vomits or gets an epileptic fit. If someone shows these symptoms after using dope, here is what you can do:
Check if he is conscious by shaking him and calling his name.
If he does not react, try to bring him round. Slap his face, pinch him hard under the collar-bone, splash cold water on his face or use a wet towel.
As soon as he shows some sign of life, try to keep him awake. Force him to stand up and walk around, and try to get him talking. Keep this up until he seems revived. And then watch out - the sufferer can easily pass out again.
If someone fails to come around or falls back into a coma, phone 06-11 straight away. Ask for an ambulance and tell them its an overdose. Dont be afraid of the police. Their first priority is to help someone not arrest him. Wait for the ambulance and dont leave your friend alone. You can keep the patient alive by giving mouth-to-mouth artificial respiration until the ambulance team or doctor takes over. The medics will give him an injection of Narcan immediately. Narcan blocks the effect of heroin on your brain and stops an overdose in its tracks.
Overdoses dont happen by chance. If you have experience with dope you are unlikely to fall into the trap, but the boundary between being really stoned and an OD is a very thin one. You run greater risks in the following circumstances:
Using dope by yourself. If you get an OD you cant give yourself first aid. So never use dope alone.
Using unknown dope - for instance when you are staying in an unfamiliar city. If you are uncertain how pure the dope is, its best to try a small dose first.
Using dope after a lot of alcohol or pills. You are more likely to pass out or vomit. Vomit can get in your windpipe and suffocate you.
Irregular use, or using dope again after a period of cutting down or being clean. You will be quite a lot more sensitive to dope after just a few days without it. (To a non-user, as little as 0.2 grams of heroin can be deadly.)
WHAT NOT TO DO
Give a shot of salt water. Thats just an old wives' tale. It has no effect on someone's brain and wastes precious time.
In short, keep your eyes open - and the other persons eyes too!